Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 4, 2004, 4:56 AM CDT for Andrews County, Gaines County, Texas; Lea County, New Mexico. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2004, 4:56 AM CDT (09:56 UTC)
- Expired
- Apr 4, 2004, 10:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Lea County, NM, Andrews County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 119 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 040959 FFWMAF NMC025-TXC003-165-041600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 456 AM CDT SUN APR 4 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN GAINES COUNTY IN WEST TEXAS WESTERN ANDREWS COUNTY IN WEST TEXAS LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 1000 AM MDT(1100 AM CDT) * AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF THUNDERSTORM ACROSS SOUTHERN AND CENTRAL LEA COUNTY MOVING NORTHEAST AT 25 MPH. FLOODING FROM EARLIER STORMS CONTINUES AND ADDITIONAL HEAVY RAIN WILL AGGRAVATE THIS DANGEROUS SITUATION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3293 10374 3205 10369 3211 10241 3293 10240 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 4:45 AM CDT, 11 minutes earlier.
Area forecast discussion, Apr 4, 4:45 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 AM CDT SUN APR 4 2004
.SHORT TERM...
ONGOING SEVERE WEATHER/FLASH FLOODING EVENT PRECLUDES A DETAILED
DISCUSSION. ENERGY ROTATING OUT OF THE SOUTHWESTERN U.S. UPPER LOW
COMBINED WITH AMPLE MOISTURE...STRONG UPPER DIVERGENCE...AND LOW
LEVEL INSTABILITY WILL COMBINE TO CONTINUE THE THREAT OF FLASH
FLOODING THROUGH AT LEAST TONIGHT. THREAT OF SEVERE WEATHER WILL
BE CONFINED TO THE BIG BEND AND TRANS PECOS REGIONS WHERE INSTABILITY
AND SHEAR ARE GREATEST. FOR ADDITIONAL INFO PLEASE SEE LATEST
DISCUSSIONS FROM HPC AND SPC.
.LONG TERM...
DITTO. POP...WX...AND QPF GRIDS THROUGH MONDAY BASED ON HPC QPF
GUIDANCE. THIS GUIDANCE LOOKS REASONABLE GIVEN EXPECTED SYNOPTIC
CONDITIONS. NO ADJUSTMENTS TO THESE GRIDS WERE MADE BEYOND MONDAY.
HAVE TRENDED STRONGLY TOWARD GFS MOS GUIDANCE FOR ALL OTHER GRIDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 62 50 65 53 / 80 80 80 90
CARLSBAD NM 62 46 65 45 / 90 70 80 70
DRYDEN TX 67 59 71 55 / 90 90 90 70
FORT STOCKTON TX 68 54 70 52 / 100 80 80 70
GUADALUPE PASS TX 61 42 60 41 / 80 70 70 60
HOBBS NM 61 46 65 47 / 100 70 80 70
MARFA TX 68 46 67 42 / 80 80 80 60
MIDLAND INTL AIRPORT TX 65 52 66 52 / 100 90 80 80
ODESSA TX 66 52 66 51 / 100 80 80 80
WINK TX 69 55 71 52 / 100 80 80 70
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT ACROSS MUCH OF WEST
TEXAS...TXZ045-046-050-051-057>063-067>070-074-075.
NM...FLASH FLOOD WATCH TODAY AND TONIGHT ACROSS ALL OF SOUTHEASTERN
NEW MEXICO...NMZ027>029-033-034.
&&
70/70Hazardous weather outlook, Apr 4, 3:30 AM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 AM CDT SUN APR 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-042000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 330 AM CDT (130 AM MST) SUN APR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL...HOWEVER DAMAGING WINDS OR AN ISOLATED TORNADO ALSO REMAINS POSSIBLE. THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT ARE EXPECTED TO PRODUCE HEAVY RAIN. FLASH FLOODING WILL BE A CONCERN...ESPECIALLY ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO WHERE HEAVY RAINS FELL LAST NIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO FOR TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ON MONDAY... WITH THE POTENTIAL FOR LARGE HAIL. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAIN...AND FLASH FLOODING WILL REMAIN A CONCERN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FOR THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 3, 10:03 PM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1003 PM CST SAT APR 3 2004 TXZ061-062-069-070-040445- ECTOR-MIDLAND-REAGAN-UPTON- 1003 PM CST SAT APR 3 2004 ...STRONG STORMS REDEVELOPING IN THE SOUTHERN PERMIAN BASIN... AT 10 PM CST...A STRONG STORM CAPABLE OF PRODUCING PEA SIZE HAIL AND BRIEF HEAVY RAIN HAD DEVELOPED 18 MILE WEST OF MIDKIFF. ANOTHER STRONG STORM HAD DEVELOPED 5 MILES EAST OF RANKIN. THESE STORMS WILL MOVE NORTH AT 20 MPH. MIDLAND IS IN THE PATH OF ONE OF THESE STORMS. IF FURTHER STRENGTHENING OCCURS...A WARNING MAY BE REQUIRED. 05
Local storm report, Apr 4, 12:52 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 AM CST SUN APR 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 20 SW TOYAH 31.11N 104.03W
04/03/2004 4.25 INCH REEVES TX LAW ENFORCEMENT
0445 PM HAIL 10 W PAYNES CORNER 32.73N 102.97W
04/03/2004 0.75 INCH GAINES TX AMATEUR RADIO
0450 PM HAIL 10 E PRESIDIO 29.56N 104.20W
04/03/2004 1.00 INCH PRESIDIO TX LAW ENFORCEMENT
0508 PM HAIL 36 NW FORT DAVIS 30.96N 104.33W
04/03/2004 1.75 INCH JEFF DAVIS TX LAW ENFORCEMENT
0508 PM HAIL 15 W TOYAH 31.32N 104.05W
04/03/2004 1.75 INCH REEVES TX LAW ENFORCEMENT
0525 PM HAIL LAJITAS 29.26N 103.77W
04/03/2004 0.75 INCH BREWSTER TX TRAINED SPOTTER
0535 PM HAIL 20 W SEMINOLE 32.72N 103.00W
04/03/2004 2.75 INCH GAINES TX LAW ENFORCEMENT
0547 PM HAIL LAJITAS 29.26N 103.77W
04/03/2004 4.25 INCH BREWSTER TX PUBLIC
0547 PM HAIL 20 SW MARFA 30.11N 104.26W
04/03/2004 1.00 INCH PRESIDIO TX PUBLIC
0555 PM HAIL VALENTINE 30.59N 104.50W
04/03/2004 0.88 INCH JEFF DAVIS TX TRAINED SPOTTER
0615 PM HAIL 6 W TOYAH 31.32N 103.90W
04/03/2004 1.00 INCH REEVES TX PUBLIC
0635 PM FLASH FLOOD HOBBS 32.73N 103.16W
04/03/2004 LEA NM LAW ENFORCEMENT
HIGHWAY 62/180 HOBBS TO SEMINOLE AND HIGHWAY 18 HOBBS TO
EUNICE CLOSED DUE TO FLOODING
0637 PM HAIL EUNICE 32.44N 103.19W
04/03/2004 0.88 INCH LEA NM TRAINED SPOTTER
0705 PM TORNADO 13 SW SEMINOLE 32.59N 102.81W
04/03/2004 GAINES TX TRAINED SPOTTER
CONFIRMED TORNADO MOVING NORTHEAST 15 MPH TOWARD SEMINOLE
0717 PM TORNADO 2 NW BALMORHEA 31.00N 103.77W
04/03/2004 REEVES TX LAW ENFORCEMENT
CONFIRMED TORNADO MOVING EAST AT 10 MPH
0751 PM TORNADO 5 SW PECOS 31.36N 103.56W
04/03/2004 REEVES TX LAW ENFORCEMENT
CONFIRMED TORNADO MOVING NORTHEAST 1O MPH TOWARD PECOS
0809 PM FUNNEL CLOUD 5 SW SEMINOLE 32.67N 102.71W
04/03/2004 GAINES TX PUBLIC
NUMEROUS REPORTS OF FUNNEL CLOUD OR UNCONFIRMED TORNADO
0810 PM HAIL 8 W EUNICE 32.44N 103.33W
04/03/2004 0.75 INCH LEA NM FIRE DEPT/RESCUE
0810 PM FLASH FLOOD EUNICE 32.44N 103.19W
04/03/2004 LEA NM LAW ENFORCEMENT
ALL ROADS LEADING OUT OF EUNICE CLOSED DUE TO FLOODING
0834 PM HAIL 15 S PECOS 31.20N 103.50W
04/03/2004 1.75 INCH REEVES TX LAW ENFORCEMENT
0835 PM HAIL 15 SW SEMINOLE 32.56N 102.83W
04/03/2004 1.00 INCH GAINES TX TRAINED SPOTTER
FUNNEL CLOUDS ALSO REPORTED BY SPOTTERS
&&
RFAGENThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 6:31 PM CST | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| Apr 3, 6:32 PM CST | Tornado Warning | MAF | Gaines | 58 min |
| Apr 3, 6:57 PM CST | Severe Thunderstorm Warning | MAF | Reeves | 63 min |
| Apr 3, 7:14 PM CST | Tornado Warning | MAF | Reeves | 46 min |
| Apr 3, 7:15 PM CST | Flash Flood Warning | MAF | Gaines | 3 hr |
| Apr 3, 7:31 PM CST | Tornado Warning | MAF | Gaines | 59 min |
| Apr 3, 8:01 PM CST | Tornado Warning | MAF | Reeves, Ward | 59 min |
| Apr 3, 8:12 PM CST | Flash Flood Warning | MAF | Reeves | 4 hr |
| Apr 3, 8:17 PM CST | Severe Thunderstorm Warning | MAF | Andrews | 28 min |
| Apr 3, 8:30 PM CST | Tornado Warning | MAF | Gaines | 60 min |
| Apr 3, 9:23 PM CST | Severe Thunderstorm Warning | MAF | Culberson | 52 min |
| Apr 3, 9:30 PM CST | Severe Thunderstorm Warning | MAF | Gaines | 60 min |
| Apr 3, 9:41 PM CST | Severe Thunderstorm Warning | MAF | Brewster | 49 min |
| Apr 3, 9:58 PM CST | Severe Thunderstorm Warning | MAF | Presidio | 62 min |
| Apr 3, 10:15 PM CST | Flash Flood Warning | MAF | Andrews, Gaines | 6 hr |
| Apr 3, 10:16 PM CST | Severe Thunderstorm Warning | MAF | Culberson | 59 min |
| Apr 4, 12:11 AM CST | Severe Thunderstorm Warning | MAF | Brewster | 64 min |
| Apr 4, 12:15 AM CST | Flash Flood Warning | MAF | Reeves | 4 hr |
| Apr 4, 1:22 AM CST | Severe Thunderstorm Warning | MAF | Brewster | 2 hr |
| Apr 4, 1:56 AM CST | Severe Thunderstorm Warning | MAF | Pecos | 2 hr |
| Apr 4, 4:01 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Apr 4, 5:00 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Apr 4, 6:01 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 29 min |
| Apr 4, 6:12 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Apr 4, 7:46 AM CDT | Flash Flood Warning | MAF | Reeves | 4 hr |
| Apr 4, 8:29 AM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 46 min |
| Apr 4, 9:28 AM CDT | Flash Flood Warning | MAF | Ward | 4 hr |
| Apr 4, 10:33 AM CDT | Flash Flood Warning | MAF | Pecos | 6 hr |
| Apr 4, 11:00 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 6 hr |
| Apr 4, 11:31 AM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Apr 4, 11:44 AM CDT | Flash Flood Warning | MAF | Reeves | 5 hr |
| Apr 4, 1:07 PM CDT | Flash Flood Warning | MAF | Winkler | 4 hr |
| Apr 4, 1:26 PM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Apr 4, 2:37 PM CDT | Flash Flood Warning | MAF | Ward | 3 hr |
| Apr 4, 3:38 PM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Apr 3, 6:44 PM CST | Tornado Warning | MAF | Lea | 61 min |
| Apr 3, 7:44 PM CST | Severe Thunderstorm Warning | MAF | Lea | 31 min |
| Apr 3, 8:52 PM CST | Flash Flood Warning | MAF | Eddy | 4 hr |
| Apr 4, 12:49 AM CST | Flash Flood Warning | MAF | Eddy | 6 hr |
| Apr 4, 3:45 AM CDT | Severe Thunderstorm Warning | MAF | Lea | 2 hr |
| Apr 4, 8:17 AM CDT | Flash Flood Warning | MAF | Eddy | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2004Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.